I don't have primary Sjogren's but do have secondary sicca. I've been on plaquenil for several years now and can say it's been a positive for me. It took a while to start working but I definitely noticed a change in my energy level for the better! I was checked initially every six months by my eye dr for a very rare side effect, and now only go yearly. I am not aware of any weight gain caused by the medicine.
Hi Fusionqueen ,
For many years i was going to a Rheumotologist with joint pain , stiffness , malar rash ,dry eyes and tired for the most part . I had a positive SSA , ANA speckled positive and very sun sensitive . He first diagnosed me with Sjogren's and i was on vioxx. Then 2 years ago I went to a dermatologist and i was diagnosed with cutaneous lupus. I flipped out.My Dr. suggested Plaquenil . I was so scared and afraid of taking this drug . So I do feel your pain . I turned to the lupus boards and thank goodness for Vee and all the others who are very well educated . They suggested for me to go to the library and get the book by Dr. Daniel Wallace ( The lupus Book for patients and their families ) . He talks about Sjogren's also . Besides the boards this book brought forth alot of answers to my questions and brought me peace.
For the past 1 1/2 years i have been on Plaquenil. I take 200 mg in the morning with breakfast and 200mg at night. I go get a visual field done every 6 months. No problems. It did take at least 6 weeks for the plaquenil to start working , but I have to tell you it is worth it. I have more energy , the malar rash has cleared up tremendously and of course I stay out of the sun . The side effects of Plaquenil are very rare .So don't feel that you are alone. We are all here , some of us are more lucky than others but all in all we have alot in common . Check out the lupus board also you will find some answers that will help you . Keep us posted .
I researched plaquenil thoroughly and quite the contrary as it may cause weight loss. Although, eye problems are probably a significant possibility after long term use. I just started this drug and am also very frightened regarding side effects. However, I am concerned with an allergic reaction. Good Luck,
I take 400 mg of Plaquenil daily and have had no side effects aside from a week of intensely itchy scalp about a month after starting it. That went away on its own but drove me crazy for those five or six days!
It has helped with joint pain and swelling, but it has not helped with my severe fatigue, unfortunately. My dryness issues (from eyes, to mouth and lungs) also continue to get worse. No weight gain (in fact, I've lost weight).
Fabulous Post. I was just perusing my email and read yours on the site. Great info. I am newly diagnosed after I think for forever and I am now on Plaq and called my doc to put me back on steroids(low dose in addition to the plaquenil). You have just given me some desperately needed hope with this drug. All of the symptoms came back when I tapered off Medrol. I was in tears and just thought I was at the end of my rope. Thank you and best wishes for health and happiness.